Has anyone suffered with terrible side effects to either IV or oral iron?
September 7, 2020
Sides effects have resulted in hospital admission. Side effects including dehydration, stomach pain, loose stool, blood in stool, loss of appetite and feelings of nausea. Has anyone suffered with terrible side effects to either IV or oral iron?
Hi there , thanks for reaching out with your question. We're sorry to hear that you've experienced these unpleasant side effects! I hope that other community members can chime in here- as I know that you are not alone in experiencing side effects to IV or oral iron! If I may ask, did you experience these side effects with both intakes? I wanted to share this article with you from our site- where our team member shares that she had horrible side effects from oral iron and had to move onto IV: https://inflammatoryboweldisease.net/living/expect-during-iron-infusion/ Also this article, where some more side effects are mentioned from another team member: https://inflammatoryboweldisease.net/living/iron-deficiency/ Best, Ashley (Team Member)
September 9, 2020
I can't tolerate oral iron at all. For me, it either resulted in passing A LOT of green water, or constipation. The constipation would make my abdomen very uncomfortable, and because I have no colon it would worry me, because if things started to back up, it was never long before the vomiting started!
I tend to be a lot better with IV. I get a couple of stomach pain the next day, but they go after that!
- Sahara (team member)
October 7, 2020
Iron really bothers me. I don't take multi-vitamins with iron or definitely not iron supplements. I learned the hard way.
That said, I can eat foods with iron in them like spinach or chicken liver. Sorry you ended up in the hospital. That is terrible.
But, be advised, iron is known to cause stomach trouble/constipation etc. I never had IV iron, but just a regular iron supplement can cause problems so just know what you're experiencing is not altogether uncommon. Hope you feel better and get out of the hospital soon.